Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 1998, 6:49 PM CDT for Lane County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 1998, 6:49 PM CDT (23:49 UTC)
- Expired
- Jul 10, 1998, 7:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:12 PM CDT | Thunderstorm Wind 52 | Dighton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS1 KDDC 102348 RRA SVRDDC KSC101-110035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM CDT FRI JUL 10 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 735 PM CDT * AT 647 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF DIGHTON MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED DIGHTON BY 710 PM CDT ALAMOTA BY 715 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. CICCONE/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 10, 3:15 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION... NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT FRI JUL 10 1998 ...FORECAST CHALLENGE IS POPS AND PCPN AMOUNTS... 18Z SFC ANALYSIS INDICATED WARM FRONT FROM JUST SOUTH OF LAA EAST TO JUST N OF DDC AND P28. AREA OF SHRA/TSRA HAS BROKEN OUT JUST NORTH OF FRONT IN EXTREME EASTERN CWA IN CONJUCTION WITH S/W DEPICTED ON WATER VAPOR LOOP ACROSS NORTH-CENTRAL KANSAS. FRONT HAS BEEN SLOWLY MOVING NORTH THE LAST FEW HOURS BUT BELIEVE AS CONVECTION INCREASES IN COVERAGE THIS EVENING WITH APPROACH OF NEXT S/W ACROSS CENTRAL COLORADO THAT FRONT WILL STALL AND THEN BEGIN TO MOVE SOUTH AS COMPLEX FORMS ACROSS WEST-CENTRAL KANSAS TONIGHT. WITH FRONT FURTHER SOUTH THAN YESTERDAY AT THIS TIME ALONG WITH A MORE SOUTHERLY TRACK OF S/W ACROSS NORTH-CENTRAL KS TONIGHT AS OPPOSED TO NORTHERN KS HEAVIEST RAIN SHOULD FALL FURTHER SOUTH TONIGHT ACROSS MY CENTRAL AND NORTHERN COUNTIES FROM STAFFORD TO DDC AND NORTH TO WAKEENEY WITH LOCAL 2-4 INCH AMOUNTS NOT OUT OF QUESTION. WILL GO CAT TO LIKELY POPS TONIGHT TSRA WITH ANTICIPATION OF COMPLEX WITH HIGHEST POPS ACROSS NORTH CLOSET TO TRACK OF S/W AND JUST NORTH OF BOUNDARY. WILL ISSUE FFA FOR TREGO COUNTY TONIGHT TO ACCOUNT FOR POSSIBLE MAINSTEM FLOODING ON SMOKY HILL AS THIS REGION AND POINTS WEST HAVE RECEIVED DECENT RAINS THE LAST FEW NIGHTS AND FFA FOR FOR ELLIS AND TREGO COUNTIES FOR POSSIBLE FLASH FLOODING FOR LOW FFG VALUES IN THESE COUNTIES WITH EXPECTED RAINS TONIGHT. FOR TEMPS TONIGHT WILL FOLLOW PERSISTENCE. ETA/NGM ARE VERY SIMILAR WITH TRACK OF S/W SLOWLY MOVING THROUGH CENTRAL KANSAS. WILL CARRY POPS SHRA/TSRA INTO TOMORROW AND TOMORROW NIGHT AS UPSLOPE FLOW ALONG WITH DECENT INSTABILITY WILL PERSIST NORTH OF FRONT ACROSS CWA AS FRONT CONTINUES TO SAG SOUTH OF REGION. NEXT MAJOR S/W DUE TO APPROACH FROM WEST LATE SUNDAY AND WITH UPSLOPE FLOW AND BOUNDARY TO SOUTH WILL KEEP CHC TSRA INTO SUNDAY. FOR TEMPS WENT BELOW GUIDANCE DURING DAY WITH CLOUDS AND RAINFALL AND PERSISTENCE AT NIGHT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 068/086 068/089 066 732 GCK 067/086 068/090 066 732 EHA 067/089 067/093 065 622 LBL 068/089 068/092 066 622 HYS 068/083 067/090 065 832 P28 072/088 072/094 070 743 .DDC...FFA KSZ030-031 FOR ELLIS AND TREGO COUNTIES FOR FLASH FLOOD POTENTIAL AND POSSIBLE FLOODING ON SMOKY HILL RIVER IN TREGO COUNTY. CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jul 10, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 48 min |
| Jul 10, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.